Posted by writeradmin
About two years ago, my dentist put me on tetracycline medication. At my last check up, my dentist said I have stains on the back of my teeth that look like brown lines. I think tetracycline does this. Will whitening my teeth help with that?
The above image shows what tetracycline stains typically look like. They typically form by the medication getting into your enamel and dentin while your teeth are still forming, which is completed by around the age of 13. You didn’t mention how old you are, but I’m going on the assumption you are an adult. If that is the case, it is unlikely these stains are from the tetracycline.
That being said, there is evidence that one variation of tetracycline, called minocycline, can still stain teeth after the teeth are formed. If that is the variety you are on, the first thing I would do is ask your dentist to switch which one you are taking.
Teeth whitening will not remove tetracycline stains. Usually, patients have porcelain veneers placed over them. However, those can be quite expensive. I would make sure they are tetracycline stains before placing them. Plus, your stains are on the back and porcelain veneers only cover the front of your teeth.
If you are not taking minocycline, then it is more likely to be surface stains. In that case, teeth whitening can improve their appearance. I would also recommend brushing with SuperSmile Toothpaste. It is the only toothpaste that safely whitens your teeth while cleaning them.
This blog is brought to you by Lafayette, LA Dentist Dr. John Theriot.